Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 3, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 20, 2020, 5:45 PM MDT for Sioux County, Nebraska; Goshen County, Wyoming. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2020, 5:45 PM MDT (23:45 UTC)
- Expired
- May 20, 2020, 6:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Sioux County, NE, Goshen County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:50 PM MDT | HAIL 0.88 | Torrington, WY | EMERGENCY MGMT PERSONNEL REPORTS NICKEL SIZED HAIL AT CORNER OF MAIN ST. AND 28TH STREET. |
| May 20, 5:54 PM MDT | HAIL 0.5 | 1 Se Torrington, WY | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 2:22 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218
WUUS55 KCYS 202345
SVRCYS
NEC165-WYC015-210030-
/O.NEW.KCYS.SV.W.0003.200520T2345Z-200521T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
545 PM MDT Wed May 20 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southwestern Sioux County in the Panhandle of Nebraska...
Northeastern Goshen County in southeastern Wyoming...
* Until 630 PM MDT.
* At 545 PM MDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Fort Laramie to near Lingle to
near Torrington, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Torrington, Lingle, Prairie Center and Hwy 85 At Dry Rawhide Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4260 10413 4211 10361 4196 10429 4228 10450
TIME...MOT...LOC 2345Z 232DEG 23KT 4227 10438 4214 10424 4200 10422
HAIL...1.00IN
WIND...60MPH
$$
Hammer2 follow-up statements
789
WWUS55 KCYS 210006
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
606 PM MDT Wed May 20 2020
NEC165-WYC015-210030-
/O.CON.KCYS.SV.W.0003.000000T0000Z-200521T0030Z/
Sioux NE-Goshen WY-
606 PM MDT Wed May 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN SIOUX AND NORTHEASTERN GOSHEN COUNTIES...
At 606 PM MDT, severe thunderstorms were located along a line
extending from 10 miles south of Prairie Center to 9 miles east of
Torrington, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Torrington, Prairie Center and Hwy 85 At Dry Rawhide Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4260 10413 4211 10361 4200 10413 4232 10437
TIME...MOT...LOC 0006Z 231DEG 23KT 4236 10418 4209 10401
HAIL...1.00IN
WIND...60MPH
$$
Hammer594
WWUS55 KCYS 210029
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
629 PM MDT Wed May 20 2020
NEC165-WYC015-210039-
/O.EXP.KCYS.SV.W.0003.000000T0000Z-200521T0030Z/
Sioux NE-Goshen WY-
629 PM MDT Wed May 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX AND
NORTHEASTERN GOSHEN COUNTIES WILL EXPIRE AT 630 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4260 10413 4211 10361 4200 10413 4232 10437
TIME...MOT...LOC 0029Z 232DEG 23KT 4245 10403 4218 10386
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:32 PM MDT, 13 minutes earlier.
Area forecast discussion, May 20, 5:32 PM MDT, 13 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 532 PM MDT Wed May 20 2020 .SHORT TERM...(This evening through Thursday) Issued at 220 PM MDT Wed May 20 2020 Initiation has already begun this afternoon with severe weather expected to develop here today across southeast Wyoming and the western Nebraska Panhandle. We had expected storms to begin developing between 1 and 2 PM MDT, and we expect severe thunderstorms to continue through about 6 PM on the Wyoming side and midnight on the Nebraska side. At the moment, towering cu is initiating along the Laramie Range and moving northeast relatively quickly. The Laramie Range is co-located with a lee- trough, generally centered near the Laramie County-Platte County border. To the east, we have 500 J/kg ML CAPE that progressively increases to 1500 ML CAPE towards the Nebraska border and extends into the Panhandle. Helicity, while muted a bit at the moment, is expected to rise in the next few hours and add to the potential rotation cells will be able to develop. Already we have heard of funnel clouds being reported west of Chugwater, so while low now, it is still enough to notice rotation in the current cell development. Bulk shear is near 60 kts where these storms are, down to 40 kts as you move east, though this is expected to continue through the afternoon and evening. Overall, the synoptic setup is quite interesting with a rex-block siting out east, slowing the movement of the potent low pressure center moving in from the west, which is drawing moisture laden winds north into the region. PW values today are anywhere from .5 inches to over 1 inch across the region ahead of the dryline behind the lee-trough. It's because of the rex-block that favorable conditions have set up here in southeast Wyoming and the Panhandle. In terms of where we are seeing storm development now versus what is expected, right now, we are seeing semi- discrete cells developing generally across Converse County where the first storms initiated. We expected the storms to draw south into Platte County, fed by a southeasterly moisture injection, with a few cells merging as the make a turn for the east, driven by the winds aloft that will become more westerly as the low pressure center aloft moves slowly east. By 23Z/5 PM, severe storms will move east into Niobrara County and North Goshen County, becoming even more MCS in nature. At the same time, we will start to see the capping mechanism to the east begin to be broken through, with a few discrete cells forming near the NE-CO border. These cells will move north east and slowly begin to merge with the east moving line to the north mentioned earlier. By 01Z/7 PM, these storms will form a line from north to south across the Panhandle and move progressively east, exiting our warning area by midnight. Across all areas mentioned, the hazards of concern include damaging winds, hail from quarter size up through baseball size and frequent lightning. Also worth mentioning is the possible tornado development - conditions for this are best over north Platte, north Goshen, Niobrara, and western Sioux County - where helicity values will be the best and LCLs will be the lowest. Flash flooding will also be a hazard of concern across the southern Nebraska Panhandle as the northward moving storms merge with the east moving storms and slow. With PWATs as high as they are, several inches of rain is possible. After midnight, expect conditions to calm. Did not place fog into the grids, but may need to add it in later where the heaviest rainfall occurs. Tomorrow should be much more clear and cool (about 10 degrees less than today's high) behind the low pressure center's cold front and air air intrusion. There will be a passing shortwave aloft, but with less than desirable conditions for thunderstorms, if any develop, they will be isolated. .LONG TERM...(Friday night through Tuesday) Issued at 445 AM MDT Wed May 20 2020 In between systems Friday night with dry weather. But another low pressure system approaching from the west. Surface front begins to move into Carbon and Converse Counties by early Saturday morning. Much colder as GFS 700mb temperatures at or below zero across Carbon County behind the front. Could be dealing with some mountain snow in the Snowy and Sierra Madre Ranges with these colder temperatures. Also pretty windy with the low tracking across northeast Wyoming. 700mb winds up to 35-40kts across our western zones during the day Saturday. Upper shortwave trough moves through Sunday with warmer temperatures returning for Memorial Day. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 526 PM MDT Wed May 20 2020 Wyoming TAFS...VFR. A chance of showers at Rawlins until 02Z with wind gusts to 46 knots. Wind gusts to 30 knots at Rawlins from 03Z to 05Z, and to 35 knots after 15Z Thursday. Wind gusts to 35 knots at Laramie until 03Z, and to 30 knots after 15Z Thursday. Wind gusts to 45 knots at Cheyenne until 02Z, to 25 knots from 02Z to 04Z, and to 25 knots after 15Z Thursday. Nebraska TAFS...VFR. Thunderstorms in the vicinity until 05Z. Wind gusts to 45 knots until 02Z, then to 35 knots until 05Z, then to 25 knots until 08Z, then to 25 knots after 15Z Thursday. && .FIRE WEATHER... Issued at 309 AM MDT Wed May 20 2020 Dry and windy conditions expected across most of Carbon county and portions of Albany county today and Wednesday. Although fuels are green, this may lead to locally elevated fire weather conditions each afternoon as winds gust up to 45 mph. Further east, minimal concerns expected due to higher humidities and a good chance for wetting rains, especially east of Interstate 25. Cooler temperatures and somewhat drier weather expected Thursday through next weekend. && .HYDROLOGY... Issued at 320 AM MDT Wed May 20 2020 Forecast river levels have trended lower for the next 48 hours, likely due to the lack of expected rainfall with this next system. River levels along the upper North Platte River (near Saratoga), Encampment River, Little Snake River, and the Laramie River may approach bankfull due to high elevation snow melt. Otherwise, flash flooding is a concern across the eastern plains of southeast Wyoming and western Nebraska this afternoon into this evening. A few Flash Flood Warnings are possible due to very heavy rainfall from training thunderstorms. Due to limited confidence in areal extent and location, will hold off on issuing a Flood Watch for flash flooding at this time. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AB LONG TERM...GCC AVIATION...RUBIN FIRE WEATHER...TJT HYDROLOGY...TJT
Hazardous weather outlook, May 20, 3:34 PM MDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 334 PM MDT Wed May 20 2020 WYZ103>105-109>116-212145- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 334 PM MDT Wed May 20 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Widely scattered thunderstorms will continue to develop this afternoon and continue through this evening. Storms will diminish across areas in Wyoming by 6 PM, and in the western Nebraska Panhandle by midnight. Some of these thunderstorms may become severe with large hail, strong damaging winds, and even an isolated tornado possible. Flash flooding is also possible with the slow moving storms, expected mainly across the southern Panhandle. Please monitor the latest forecasts for future watches and warnings today. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated thunderstorms are possible each day through the week with a higher coverage of thunderstorms expected for the weekend. The threat of severe weather is low at this time. .Spotter information statement... Spotter activation is likely today through this evening. NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119- 212145- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 334 PM MDT Wed May 20 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Gusty winds are expected this afternoon and into this evening, especially near any cell development. West to southwest winds may gust as high as 50 mph, resulting in periods of hazardous travel for high profile vehicles. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated thunderstorms are possible each day through the week with a higher coverage of thunderstorms expected for the weekend. The threat of severe weather is low at this time. .Spotter information statement... Spotter activation may be required today.
In the hours before
Special weather statement, May 20, 4:32 PM MDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Cheyenne WY 432 PM MDT Wed May 20 2020 WYZ101-102-202315- Converse County Lower Elevations WY-Niobrara County WY- 432 PM MDT Wed May 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NIOBRARA AND NORTHEASTERN CONVERSE COUNTIES UNTIL 515 PM MDT... At 431 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles northeast of Dull Center to 7 miles north of Manville. Movement was east at 35 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Dull Center, Mule Creek Junction, Redbird and Lance Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Wyoming. LAT...LON 4287 10406 4279 10475 4350 10508 4350 10406 TIME...MOT...LOC 2231Z 254DEG 31KT 4347 10480 4289 10461 Hammer
Local storm report, May 20, 4:37 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
437 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM NON-TSTM WND GST SKYLINE 41.14N 106.58W
05/20/2020 M68 MPH CARBON WY MESONET
SUSTAINED WIND GUST FROM 2226Z-2232Z OF
68MPH AT SKYLINE MESONET SITE.
&&
BMWLocal storm report, May 20, 4:55 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
455 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
05/20/2020 M62 MPH CARBON WY MESONET
COUNTY ROAD 402 MESONET SITE WIND GUST
62MPH.
&&
BMWLocal storm report, May 20, 5:11 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
511 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM NON-TSTM WND GST 11 SSE GARRETT 41.97N 105.52W
05/20/2020 M59 MPH ALBANY WY MESONET
DODGE CREEK MESONET SITE WIND GUST 59MPH.
&&
BMWSpecial weather statement, May 20, 5:32 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Cheyenne WY 532 PM MDT Wed May 20 2020 NEZ096-WYZ108-210015- South Sioux NE-Goshen County WY- 532 PM MDT Wed May 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND NORTHEASTERN GOSHEN COUNTIES UNTIL 615 PM MDT... At 532 PM MDT, Doppler radar was tracking a strong thunderstorm over Lingle, or 8 miles west of Torrington, moving northeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Torrington, Lingle and Hwy 85 At Dry Rawhide Creek. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for the Panhandle of Nebraska...and southeastern Wyoming. LAT...LON 4196 10430 4208 10448 4244 10426 4214 10380 TIME...MOT...LOC 2332Z 211DEG 18KT 4211 10433 Hammer
Local storm report, May 20, 5:33 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
533 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.75N 106.51W
05/20/2020 M63 MPH CARBON WY MESONET
HALLECK RIDGE MESONET SITE WIND GUST FROM
2320Z-2326Z OF 63MPH.
&&
BMWThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 6:07 PM MDT | Special Weather Statement | CYS | Platte | 38 min |
| May 19, 6:22 PM MDT | Special Weather Statement | CYS | Converse | 38 min |
| May 19, 6:43 PM MDT | Special Weather Statement | CYS | Platte | 47 min |
| May 19, 6:53 PM MDT | Special Weather Statement | CYS | Platte | 52 min |
| May 19, 7:03 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 27 min |
| May 19, 7:20 PM MDT | Special Weather Statement | CYS | Converse | 25 min |
| May 19, 7:34 PM MDT | Special Weather Statement | CYS | Converse | 26 min |
| May 19, 7:57 PM MDT | Special Weather Statement | CYS | Converse | 33 min |
| May 19, 8:08 PM MDT | Special Weather Statement | CYS | Platte | 37 min |
| May 19, 8:18 PM MDT | Special Weather Statement | CYS | Converse | 27 min |
| May 20, 1:15 PM MDT | Special Weather Statement | CYS | Platte | 45 min |
| May 20, 2:23 PM MDT | Special Weather Statement | CYS | Converse | 52 min |
| May 20, 2:46 PM MDT | Special Weather Statement | CYS | Converse | 29 min |
| May 20, 2:53 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 52 min |
| May 20, 2:54 PM MDT | Special Weather Statement | CYS | Albany | 66 min |
| May 20, 4:16 PM MDT | Special Weather Statement | CYS | Platte | 44 min |
| May 20, 4:32 PM MDT | Special Weather Statement | CYS | Niobrara | 43 min |
| May 20, 5:32 PM MDT | Special Weather Statement | CYS | Goshen | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.